Alert archive / Iowa / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 120, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Sep 18, 2002, 3:17 PM CDT for Clinton County, Iowa. It was in force for 43 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 18, 2002, 3:17 PM CDT (20:17 UTC)
- Expired
- Sep 18, 2002, 4:00 PM CDT
- In force
- 43 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
County Clinton County, IA
The radar
The Quad Cities radar (KDVN), 41 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 18, 3:20 PM CDT | Thunderstorm Wind 61 E | Goose Lake, IA | |
| Sep 18, 3:20 PM CDT | Hail 1 | Goose Lake, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 8.3 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 82 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 783 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 142 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
323 WUUS53 KDVN 182017 SVRMLI IAC045-182100- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 314 PM CDT WED SEP 18 2002 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CLINTON COUNTY IN EAST CENTRAL IOWA * UNTIL 400 PM CDT * AT 311 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 4 MILES NORTHWEST OF CHARLOTTE...OR 6 MILES SOUTHWEST OF PRESTON...MOVING SOUTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR... CHARLOTTE BY 320 PM CDT. GOOSE LAKE BY 325 PM CDT. ANDOVER BY 340 PM CDT. THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL GREATER THAN THE SIZE OF GOLFBALLS OR 1.75 INCHES IN DIAMETER AND WINDS IN EXCESS OF 70 MPH. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES. TAKE COVER IN A STURDY STRUCTURE AND GO INTO AN INTERIOR ROOM OR BASEMENT UNTIL THE STORM PASSES. THIS SEVERE THUNDERSTORM IS PRODUCING HEAVY RAINFALL...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT. LAT...LON 4204 9046 4197 9066 4173 9032 4199 9014 DLF
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 2:39 PM CDT, 38 minutes earlier.
Area forecast discussion, Sep 18, 2:39 PM CDT, 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 239 PM CDT WED SEP 18 2002 FORECAST EVEN MORE COMPLEX THAN YESTERDAY. MODELS APPEAR TO BE CONVERGING ON A SOLUTION TOWARD THE FIRST GOOD RAIN FOR THE AREA IN SOME TIME. COMBINATION OF THETA E RIDGE/LLJ ALONG WITH DIFFLUENCE ALOFT/STRONG FORCING POINT TO RAIN WITH POTENTIAL FOR HEAVY RAIN SOUTHWEST QUARTER OF CWFA. INITIATION SHOULD BE IN THE KTOP/KMCI/KFNB TRIANGLE WITH IT QUICKLY EVOLVING INTO AN MCS...WITH NORTHERN MISSOURI UNDER BETTER CHANCE OF HEAVY RAIN. PRECIP TO COME IN WAVES WITH POTENTIAL BREAK ON LATE MORNING/EARLY AFTERNOON THURSDAY. THEN NEXT ROUND OF PRECIP SHOULD DEVELOP OVER EASTERN HALF CWFA THURSDAY AFTERNOON/EVENING. PRECIP SHOULD END FRIDAY AFTERNOON. WEAK WAVE MOVING THROUGH FRIDAY NIGHT/SATURDAY MORNING MAY BE ENOUGH TO PRODUCE SOME SPRINKLES. AVN DEVELOPS NEW SYSTEM SUNDAY/MONDAY PERIOD BUT IT SHOULD MISS MOST OF CWFA BEFORE FRONT MOVES THROUGH LATER MONDAY/TUESDAY TIME PERIOD. WEDNESDAY LOOKS DRY. .DVN... IA...NONE. IL...NONE. MO...NONE. 86
In the hours before
Local storm report, Sep 18, 2:22 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
222 PM CDT WED SEP 18 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0214 PM 4 W WYOMING IA 70 MPH TSTM GUST
09/18/02 JONES 60 TO 70 MPH WINDS WITH
HEAVY RAIN AND HAIL.
REPORTED BY STORM
SPOTTER.Local storm report, Sep 18, 2:27 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
227 PM CDT WED SEP 18 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0221 PM WYOMING IA 1 INCH HAIL
09/18/02 JONES REPORTED BY STORM
SPOTTER.
0221 PM WYOMING IA 60 MPH TSTM GUST
09/18/02 JONES WINDS IN EXCESS OF 60
MPH REPORTED BY STORM
SPOTTER.Local storm report, Sep 18, 2:36 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
236 PM CDT WED SEP 18 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0225 PM WYOMING IA 1.25 INCH HAIL
09/18/02 JONES HALF DOLLAR SIZE HAIL
REPORTED BY STORM
SPOTTER.
0230 PM WYOMING IA URBAN FLOODING
09/18/02 JONES HEAVY RAIN WITH WATER 6
INCHES DEEP IN SOME
AREAS. REPORTED BY
STORM SPOTTER.Local storm report, Sep 18, 2:45 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
245 PM CDT WED SEP 18 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0242 PM BALDWIN IA 2.5 INCH HAIL
09/18/02 JACKSON 2 AND 2.5 INCH HAIL
REPORTED BY STORM
SPOTTER.
0242 PM BALDWIN IA 80 MPH TSTM GUST
09/18/02 JACKSON 70 TO 80 MPH WINDS
REPORTED BY STORM
SPOTTER.Local storm report, Sep 18, 2:53 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
253 PM CDT WED SEP 18 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0251 PM MAQUOKETA IA 1 INCH HAIL
09/18/02 JACKSON REPORTED BY STORM
SPOTTER.Local storm report, Sep 18, 2:56 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
256 PM CDT WED SEP 18 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0251 PM 1 W MAQUOKETA IA 2.75 INCH HAIL
09/18/02 JACKSON GOLFBALL TO BASEBALL
SIZE HAIL. REPORTED BY
STORM SPOTTER.The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 18, 1:55 PM CDT | Severe Thunderstorm Warning | DVN | Jones | 50 min |
| Sep 18, 2:09 PM CDT | Tornado Warning | DVN | Jones | 36 min |
| Sep 18, 2:29 PM CDT | Tornado Warning | DVN | Clinton, Jackson | 46 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.